Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 73, NWS Miami, FL

June 12, 2009Collier County, Hendry County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jun 12, 2009, 5:32 PM EDT for Collier County, Hendry County, Florida. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2009, 5:32 PM EDT (21:32 UTC)
Expired
Jun 12, 2009, 6:00 PM EDT
In force
28 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

Counties Collier County, FL, Hendry County, FL

The radar

The Miami radar (KAMX), 134 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 5:45 PM EDTHAIL 0.882 N Immokalee, FLMEMBER OF PUBLIC REPORTED PENNY, DIME, AND NICKLE-SIZED HAIL NEAR STATE ROAD 29 AND MONROE IN IMMOKALEE AT AROUND 545 PM EDT. SHE ALSO REPORTS 4-5 INCHES OF RAIN IN THE LAST HOUR WITH WATER GATHERING IN HER DITCHES.
Jun 12, 6:10 PM EDTHAIL 0.5Immokalee, FLEMPLOYEE AT IMMOKALEE RACEWAY REPORTED MARBLE-SIZED HAIL AROUND 610 PM EDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2009-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1004 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2009-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1004 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 122132
SVRMFL
FLC021-051-122200-
/O.NEW.KMFL.SV.W.0073.090612T2132Z-090612T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
532 PM EDT FRI JUN 12 2009

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HENDRY COUNTY IN SOUTH FLORIDA.
  NORTH CENTRAL COLLIER COUNTY IN SOUTH FLORIDA.

* UNTIL 600 PM EDT

* AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 12 MILES NORTHEAST OF IMMOKALEE...AND MOVING
  SOUTHWEST AT 10 MPH.

* THE STORM WILL AFFECT...
  RURAL CENTRAL HENDRY COUNTY
  AND SURROUNDING COMMUNITIES.

SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 2627 8146 2637 8160 2663 8130 2654 8120
TIME...MOT...LOC 2132Z 043DEG 7KT 2655 8132

$$
JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:51 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 12, 2:51 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
251 PM EDT FRI JUN 12 2009

.DISCUSSION...
RECENT VISIBLE SATELLITE IMAGERY AND SURFACE OBSERVATIONS CONTINUE
TO INDICATE THE PRESENCE OF A SUBTLE LOW-LEVEL BOUNDARY...THAT
REMAINS DRAPED ACROSS THE LOCAL ATLANTIC WATERS AND SOUTHEASTERN
PORTION OF THE PENINSULA EARLY THIS AFTERNOON. THIS FEATURE WILL
COMBINE FORCES WITH GULF/ATLANTIC COAST SEA BREEZES TO RESULT IN
SUFFICIENT LOW-LEVEL CONVERGENCE FOR THE DEVELOPMENT OF SCATTERED
SHOWERS AND STORMS THIS AFTERNOON. AS HAS BEEN THE CASE IN RECENT
DAYS...EXPECT DEVELOPING ACTIVITY TO MOVE TOWARD THE SOUTHWEST
COAST LATER THIS AFTERNOON AND EVENING. SHORT TERM MODELS INDICATE
SIMILAR CONDITIONS WILL PREVAIL ACROSS SOUTH FLORIDA FOR AT LEAST
THE FIRST HALF OF THE WEEKEND...WITH THE COVERAGE OF AFTERNOON
CONVECTION POSSIBLY BEING LIMITED A BIT MORE BY MID-LEVEL
SUBSIDENCE AND HEIGHT RISES ON SATURDAY. ANY ACTIVITY THAT DOES
MANAGE TO DEVELOP WILL SHIFT WESTWARD AND INTO THE LOCAL GULF
WATERS BY SATURDAY EVENING...WITH RIDGE AXIS ALOFT MAINTAINING
QUIET CONDITIONS DURING THE NIGHT.

GUIDANCE IS IN FAIRLY GOOD AGREEMENT THAT SUBTLE CHANGES WILL
BEGIN TO OCCUR ON SUNDAY...WHICH MAY EVER SO SLIGHTLY INCREASE
RAIN CHANCES ACROSS THE AREA. IT APPEARS THAT A WEAK INVERTED
TROUGH IN THE MID-LEVELS WILL PROGRESS SLOWLY NORTHWESTWARD ACROSS
THE WESTERN CARIBBEAN SEA DURING THIS PERIOD...WITH THE NORTHERN
FRINGE OF THE STRONGER FORCING FOR VERTICAL MOTION REACHING AS FAR
NORTH AS THE FLORIDA STRAITS. THE PRIMARY IMPACT FROM THIS FEATURE
WILL BE TO VEER LOW-LEVEL FLOW TO THE SOUTH FROM LATE SUNDAY INTO
THE FIRST PART OF NEXT WEEK. THIS WILL ALLOW DEEPER MOISTURE TO
SURGE BACK NORTHWARD OVER THE AREA...AND THE PATTERN WILL BECOME
INCREASINGLY FAVORABLE FOR THE REMNANTS OF AFTERNOON CONVECTION
OVER CUBA TO SPREAD NORTHWARD TOWARD SOUTH FLORIDA. THUS...OVERALL
IT APPEARS THAT RAIN CHANCES WILL INCREASE SOMEWHAT...ESPECIALLY
FROM SUNDAY AFTERNOON THROUGH TUESDAY...ALTHOUGH PRESENCE OF
PERSISTENT RIDGING ALOFT WILL CONTINUE TO LIMIT COVERAGE BELOW
WHAT POTENTIALLY COULD OCCUR THIS TIME OF YEAR.

BY THE END OF THE FORECAST PERIOD...GLOBAL MODELS INDICATE THAT
STRONG AMPLIFICATION OF THE LONGWAVE PATTERN ACROSS NORTH
AMERICA WILL BE UNDERWAY...WITH A SHARP TROUGH OVER THE PACIFIC
COAST EXPECTED TO GRADUALLY EVOLVE INTO A CUTOFF LOW OFF THE COAST
OF SOUTHERN CALIFORNIA. THIS WILL RESULT IN A BUILDING UPPER RIDGE
OVER THE CENTRAL PLAINS...WITH A SERIES OF UPPER TROUGHS MOVING
OFFSHORE THE ATLANTIC COAST. AN UNUSUAL BACK DOOR FRONTAL PASSAGE
MAY BE IN STORE FOR THE AREA LATE IN THE FORECAST PERIOD...BUT DUE
TO UNCERTAINTIES THIS FAR OUT...WILL MAKE NO CHANGES TO THE
EXTENDED FORECAST AT THIS TIME.

&&

.MARINE...
A LIGHT PRESSURE GRADIENT WILL CONTINUE TO RESULT IN SOUTHEAST
WINDS AROUND 10 KNOTS OVER THE LOCAL WATERS THROUGH THE END OF
THE WEEKEND. THIS WILL RESULT IN BENIGN SEAS OF 1-3 FEET ON THE
LOCAL WATERS...OUTSIDE OF ANY CONVECTIVE ACTIVITY. WINDS/SEAS MAY
INCREASE A BIT BY EARLY NEXT WEEK.

&&

.FIRE WEATHER...
MINIMUM AFTERNOON RH VALUES WILL LIKELY CONTINUE TO FALL INTO THE
40-45 PERCENT RANGE ACROSS MUCH OF INTERIOR SOUTH FLORIDA ON
BOTH SATURDAY AND SUNDAY AFTERNOONS...AS SUBSIDENCE AND VERY DEEP
BOUNDARY LAYER MIXING CONTRIBUTE TO DEW POINTS FALLING INTO THE
MID/UPPER 60S. HOWEVER...CRITICAL THRESHOLDS FOR RFW CRITERIA ARE
NOT EXPECTED TO BE REACHED AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  77  90  77  90 / 10 10 10 20
FORT LAUDERDALE  79  90  79  90 / 10 10 20 20
MIAMI            78  91  78  91 / 10 10 20 20
NAPLES           76  90  76  90 / 20 20 20 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.

&&

LONG TERM...70/DD
SHORT TERM/AVIATION...17/ERA
Hazardous weather outlook, Jun 12, 5:01 AM EDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
501 AM EDT FRI JUN 12 2009

FLZ063-066>075-168-172>174-122315-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
501 AM EDT FRI JUN 12 2009

...SCATTERED THUNDERSTORMS EXPECTED INTERIOR AND WEST THIS AFTERNOON...
...A FEW STORMS COULD BE STRONG THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS
AFTERNOON AND EVENING. FREQUENT LIGHTNING STRIKES, LOCALLY HEAVY
RAINFALL, SMALL HAIL, AND WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE
WITH THE STRONGEST THUNDERSTORM ACTIVITY, MAINLY OVER THE INTERIOR
AND GULF COAST LOCATIONS.

HAIL: HAIL UP TO DIME SIZE IN DIAMETER WILL BE POSSIBLE WITH THE
STRONGEST THUNDERSTORMS THIS AFTERNOON AND EVENING, MOST LIKELY
ACROSS INTERIOR AND WESTERN SECTIONS OF MAINLAND SOUTH FLORIDA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL CONTINUE DAILY THROUGH NEXT WEEK. LIGHTNING
STRIKES, LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL BE THE
PRIMARY THREATS WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jun 12, 3:22 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
322 PM EDT FRI JUN 12 2009

FLZ069-070-121945-
COASTAL COLLIER COUNTY FL-INLAND COLLIER COUNTY FL-
322 PM EDT FRI JUN 12 2009

...STRONG THUNDERSTORM MOVING ACROSS SOUTHWEST COLLIER COUNTY TOWARD
THE GULF COAST...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 6 MILES NORTH OF ROYAL PALM
HAMMOCK...MOVING SOUTHWEST AT 5 MPH.

THIS STORM WILL AFFECT...

  RURAL WESTERN COLLIER COUNTY
  ROYAL PALM HAMMOCK
  MARCO ISLAND AIRPORT

AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACT WILL BE GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2598 8173 2598 8172 2600 8173 2615 8160
      2612 8153 2591 8162 2591 8164 2592 8164
      2591 8166 2591 8171 2594 8174
TIME...MOT...LOC 1919Z 029DEG 6KT 2607 8160

JR
Special weather statement, Jun 12, 3:48 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
348 PM EDT FRI JUN 12 2009

FLZ066-122015-
HENDRY FL-
348 PM EDT FRI JUN 12 2009

...STRONG THUNDERSTORM MOVING ACROSS NORTHEAST HENDRY COUNTY...

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF CLEWISTON...MOVING NORTH AT
5 MPH.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...DIME-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2676 8113 2677 8096 2662 8091 2659 8106
TIME...MOT...LOC 1947Z 166DEG 3KT 2669 8101

TINGLER
Special weather statement, Jun 12, 4:54 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
454 PM EDT FRI JUN 12 2009

FLZ070-122130-
INLAND COLLIER COUNTY FL-
454 PM EDT FRI JUN 12 2009

...STRONG THUNDERSTORM MOVING ACROSS ALLIGATOR ALLEY...

AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF MILE MARKER 60 ON ALLIGATOR
ALLEY...MOVING NORTH AT 10 MPH.

THIS STORM WILL AFFECT...

BIG CYPRESS ACCESS AREAS OFF ALLIGATOR ALLEY...
COLLIER COUNTY REST AREA ON ALLIGATOR ALLEY...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...DIME-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

LAT...LON 2624 8124 2624 8101 2604 8113 2609 8126
TIME...MOT...LOC 2054Z 196DEG 10KT 2616 8117

TINGLER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:22 PM EDTSpecial Weather StatementMFLCollier23 min
Jun 12, 3:48 PM EDTSpecial Weather StatementMFLHendry27 min
Jun 12, 4:54 PM EDTSpecial Weather StatementMFLCollier36 min
Jun 12, 4:57 PM EDTSevere Thunderstorm WarningMFLCollier28 min
Jun 12, 6:00 PM EDTAreal Flood AdvisoryMFLCollier, Hendry2 hr
Jun 12, 6:03 PM EDTSevere Thunderstorm WarningMFLCollier, Hendry25 min
Jun 12, 6:33 PM EDTSpecial Weather StatementMFLHendry27 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.